Tardive syndromes.

Like Comment
Dopamine receptor-blocking antipsychotics, first introduced into clinical practice in 1952, were hailed as a panacea in the treatment of a number of psychiatric disorders. However, within 5 years, this notion was to be shattered by the recognition of both acute and chronic drug-induced movement disorders which can accompany their administration. Tardive syndromes, denoting the delayed onset of movement disorders following administration of dopamine receptor-blocking (and also other) drugs, have diverse manifestations ranging from the classic oro-bucco-lingual dyskinesia, through dystonic craniocervical and trunk posturing, to abnormal breathing patterns. Although tardive syndromes have been an important part of movement disorder clinical practice for over 60 years, their pathophysiologic basis remains poorly understood and the optimal treatment approach remains unclear. This review summarises the current knowledge relating to these syndromes and provides clinicians with pragmatic, clinically focused guidance to their management.


Click here to read the full article @ Practical neurology
Go to the profile of ClinOwl

ClinOwl

The wider, wiser view for healthcare professionals. ClinOwl signposts the latest clinical content from over 100 leading medical journals.
2212 Contributions
1 Followers
0 Following

No comments yet.